Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 307, NWS Springfield, MO

September 29, 1998Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 29, 1998, 12:06 AM CDT for Vernon County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 1998, 12:06 AM CDT (05:06 UTC)
Expired
Sep 29, 1998, 1:00 AM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Vernon County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 11:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 290506 RRA
SVRSGF
MOC217-290600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1206 AM CDT TUE SEP 29 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 100 AM CDT

* AT 1203 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF GOLF BALLS.  THIS STORM WAS LOCATED 30 MILES NORTHWEST OF
  NEVADA AND WAS MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  METZ AND HORTON BY 1220 AM
  NEVADA BY 1250 AM

VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.

GAEDE/SCHMIDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 11:27 PM CDT, 39 minutes earlier.

Area forecast discussion, Sep 28, 11:27 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1127 PM CDT MON SEP 28 1998

THUNDERSTORMS SOUTHWEST OF KANSAS CITY SEEM TO BE HOLDING TOGETHER
AND LOOK LIKE THEY WILL BE ENTERING THE NWRN PTN OF CWA ARND
MIDNIGHT.  HAVE UPDATED ZONES TO INCLUDE SCTD TSRA OVR THE NW.

ALTHOUGH BEST SUPPORT SEEMS TO BE UP ALONG THE MO RVR...THESE STRMS
MAY BE FOLLOWING THE SFC BNDRY SEWD.

GAEDE

In the hours before

Special weather statement, Sep 29, 12:05 AM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1205 AM CDT TUE SEP 29 1998

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF THE OZARKS
   UNTIL 500 AM...

A SEVERE THUNDERSTORM WATCH...VALID UNTIL 500 AM...HAS BEEN ISSUED
 BY THE NATIONAL WEATHER SERVICE FOR THE FOLLOWING COUNTIES IN
SOUTHWEST AND CENTRAL MISSOURI...

BENTON            CAMDEN            HICKORY
MILLER            MORGAN            VERNON

AND FOR THE FOLLOWING COUNTY IN SOUTHEAST KANSAS...

BOURBON

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER IN AND CLOSE TO THE WATCH AREA. IF
YOU ARE IN THE WATCH AREA...KEEP UP TO DATE OF THE LATEST WEATHER
INFORMATION. HAIL LARGER THAN DIME SIZE AND WIND GUSTS OVER 58
MILES PER HOUR WILL BE LIKELY WITH STORMS IN THE WATCH AREA.
TORRENTIAL RAINFALL WILL ALSO BE LIKELY.

IF A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR AREA...A SEVERE
THUNDERSTORM HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE
NEAR OR IN THE PATH OF THIS STORM...TAKE THE FOLLOWING ACTIONS TO
PROTECT LIFE AND PROPERTY...

1) IN OPEN COUNTRY...SEEK SHELTER AND AVOID TREES WHICH CAN
BE TARGETS FOR LIGHTNING. IF THERE IS NO SHELTER...GO TO A DITCH OR
CULVERT BUT BEWARE OF RISING WATER WHICH CAN CAUSE FLOODING.

2) WHEN INDOORS...STAY AWAY FROM WINDOWS AND GO TO AN INTERIOR ROOM.
AVOID USING ELECTRICAL APPLIANCES.

3) IN MOBILE HOMES...YOU SHOULD LEAVE AND SEEK NEARBY SAFE SHELTER.

REMEMBER...WITH ANY SEVERE THUNDERSTORM THERE IS ALWAYS THE
POSSIBILITY OF TORNADOES.

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 12:50 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair65 min
Sep 29, 12:59 AM CDTSevere Thunderstorm WarningSGFVernon46 min
Sep 29, 3:36 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon49 min
Sep 29, 4:15 AM CDTSevere Thunderstorm WarningSGFPolk45 min
Sep 29, 4:32 AM CDTSevere Thunderstorm WarningSGFDade48 min
Sep 29, 4:53 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Lawrence47 min
Sep 29, 5:10 AM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski35 min
Sep 29, 5:10 AM CDTSevere Thunderstorm WarningSGFLaclede35 min
Sep 29, 5:22 AM CDTSevere Thunderstorm WarningSGFChristian, Webster48 min
Sep 29, 5:22 AM CDTSevere Thunderstorm WarningSGFStone48 min
Sep 29, 5:43 AM CDTSevere Thunderstorm WarningSGFDent, Texas62 min
Sep 29, 5:43 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney62 min
Sep 29, 5:43 AM CDTSevere Thunderstorm WarningSGFWright62 min
Sep 29, 5:56 AM CDTSevere Thunderstorm WarningSGFShannon64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.